Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 140, NWS Kansas City, MO

June 26, 2016Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 26, 2016, 5:01 PM CDT for Johnson County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2016, 5:01 PM CDT (22:01 UTC)
Expired
Jun 26, 2016, 5:30 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:16 PM CDTHAIL 16 S Clearview City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS53 KEAX 262201
SVREAX
KSC091-262230-
/O.NEW.KEAX.SV.W.0140.160626T2201Z-160626T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT SUN JUN 26 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDNER...
  MOVING NORTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OLATHE...LENEXA...GARDNER...DE SOTO...EDGERTON...CLEARVIEW CITY AND
  CLARE.

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND
213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3876 9505 3897 9505 3894 9479 3874 9488
      3874 9506
TIME...MOT...LOC 2201Z 206DEG 4KT 3885 9501 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
3 follow-up statements
943 
WWUS53 KEAX 262212
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT SUN JUN 26 2016

KSC091-262230-
/O.CON.KEAX.SV.W.0140.000000T0000Z-160626T2230Z/
JOHNSON KS-
512 PM CDT SUN JUN 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN JOHNSON COUNTY...

AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDNER...AND
IS NEARLY STATIONARY.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...DE SOTO...EDGERTON...
CLEARVIEW CITY AND CLARE.

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND
213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3876 9505 3897 9505 3894 9479 3874 9488
      3874 9506
TIME...MOT...LOC 2212Z 186DEG 4KT 3886 9502 

HAIL...1.75IN
WIND...60MPH
 
$$

CDB
466 
WWUS53 KEAX 262220
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT SUN JUN 26 2016

KSC091-262230-
/O.CON.KEAX.SV.W.0140.000000T0000Z-160626T2230Z/
JOHNSON KS-
520 PM CDT SUN JUN 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN JOHNSON COUNTY...

AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARDNER...AND
IS NEARLY STATIONARY.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...DE SOTO...CLEARVIEW CITY AND CLARE. 

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 211 AND
213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3897 9505 3894 9479 3881 9485 3881 9505
TIME...MOT...LOC 2220Z 186DEG 4KT 3887 9502 

HAIL...1.75IN
WIND...60MPH
 
$$

CDB
401 
WWUS53 KEAX 262230
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT SUN JUN 26 2016

KSC091-262240-
/O.EXP.KEAX.SV.W.0140.000000T0000Z-160626T2230Z/
JOHNSON KS-
530 PM CDT SUN JUN 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON COUNTY
HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3897 9505 3894 9479 3881 9485 3881 9505
TIME...MOT...LOC 2228Z 206DEG 4KT 3887 9502 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 4:20 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 26, 4:20 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
420 PM CDT SUN JUN 26 2016

.Discussion...
Issued at 419 PM CDT SUN JUN 26 2016

Scattered storms have initiated just south of a cold front along an
outflow boundary from previous nights convection. These storms have
developed along an axis of 2500-3000 J/KG ML CAPE and 25-30 kts bulk
shear. Cold front continues to sag southward and has likely already
merged with the previously mentioned outflow boundary. Enhanced
shear along the boundary has allowed for a few strong to severe
storms capable of up to golfball sized hail to develop. This
activity should slowly move south as cold pool increases along the
boundary. Given the lack of a LLJ overnight, do not expect
significant convection to last much past 03Z this evening. The
wrench in the equation is an incoming MCV out of central Kansas.
This could allow convection to linger a bit longer and depending on
how far it travels eastward overnight, could potentially initiate
convection Monday afternoon.

Besides a few severe storms, current concerns are also focused on
flooding in locations of ongoing convection. Open GOM and remnants
of a tropical depression along the Yucatan allowed decent moisture
transport up into the Central Plains and upper Midwest. Precipitable
water values of nearly 2 inches have made afternoon convection very
efficient rain producers with rates of 2-3" per hour.

Despite the cold front moving through, temperatures will climb back
into the 90s Monday as 850mb thermal ridge remains draped across the
Central Plains. A reinforcing upper level trough dropping into the
Northern Plains and translating towards the Great Lakes region will
push another cold front through the CWA. Cooler air will filter in
behind the front and with upper ridge building over the western half
of the conus, the mid-MO river valley will be placed in northwest
flow aloft through the remainder of the week. Afternoon temperatures
will return to near normal with readings back into the mid 80s. In
addition to the cooler temperatures, several rounds of precip are
possible across the Plains beginning midweek as embedded
disturbances in the general flow kick off convection along the
higher terrain. Models a bit uncertain on tracking of this precip
and convective feedback may be overdoing chances a bit.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1210 PM CDT SUN JUN 26 2016

Cold front is slowing sagging southward across the area with
scattered t-storms developing along and ahead of it. If a t-storm
passes over a terminal...could see vsby briefly dropping to 3SM or
lower. Storms will begin to die off between a 22-23Z time-frame.
Winds will gradually become more easterly overnight but will remain
light as surface high pressure slides into the region.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...PMM
Aviation...PMM
Hazardous weather outlook, Jun 26, 5:19 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 AM CDT SUN JUN 26 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
519 AM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED TODAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 26, 3:29 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 SSE STANLEY           38.83N 94.65W
06/26/2016  E1.00 INCH       JOHNSON            KS   NWS EMPLOYEE

&&

PMURRAY
Local storm report, Jun 26, 3:52 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 SW STANLEY            38.83N 94.69W
06/26/2016  E1.50 INCH       JOHNSON            KS   PUBLIC

            ESTIMATED FROM SOCIAL MEDIA PHOTO...NEAR BLUE VALLEY WEST
            HIGH SCHOOL

&&

LAFLIN
Local storm report, Jun 26, 3:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 SE STANLEY            38.84N 94.65W
06/26/2016  E1.25 INCH       JOHNSON            KS   TRAINED SPOTTER

            FEW HAILSTONES...LARGEST AROUND 1.25 INCHES.

&&

MELL
Local storm report, Jun 26, 3:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 WSW STANLEY           38.84N 94.71W
06/26/2016  E1.75 INCH       JOHNSON            KS   PUBLIC

            REPORT FROM SOCIAL MEDIA AT 159TH AND SWITZER

&&

LAFLIN
Local storm report, Jun 26, 4:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 S STANLEY             38.84N 94.67W
06/26/2016  E2.00 INCH       JOHNSON            KS   PUBLIC

            REPORT VIA SOCIAL MEDIA...SIZE ESTIMATED FROM
            PHOTO...OCCURRED AT 159TH AND METCALF

&&

LAFLIN
Special weather statement, Jun 26, 4:55 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 PM CDT SUN JUN 26 2016

KSZ105-262230-
JOHNSON KS-
455 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
530 PM CDT...

AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDGERTON. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...SPRING HILL...EDGERTON...
CLARE AND LACKMANS.

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND
221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3876 9505 3889 9505 3893 9475 3874 9476
      3874 9506
TIME...MOT...LOC 2154Z 266DEG 2KT 3880 9500

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:16 PM CDTSevere Thunderstorm WarningEAXJohnson44 min
Jun 26, 3:43 PM CDTAreal Flood AdvisoryEAXJohnson3 hr
Jun 26, 3:58 PM CDTSevere Thunderstorm WarningEAXJohnson17 min
Jun 26, 4:55 PM CDTSpecial Weather StatementEAXJohnson35 min
Jun 26, 5:30 PM CDTSpecial Weather StatementEAXJohnson30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.